Illinois, 2012

Rip Current in Illinois, May 24, 2012

May 24, 2012 · NWS LOT · 1 event in 1 county or zone

Three girls were dangling their feet off a breakwall near Loyola Park Beach near Greenleaf Avenue when a large wave knocked all three into the water during the late afternoon of Thursday, May 24th. Two were rescued, one of whom was taken to the hospital in good condition.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Three girls were dangling their feet off a breakwall near Loyola Park Beach near Greenleaf Avenue when a large wave knocked all three into the water during the late afternoon of Thursday, May 24th. Two were rescued, one of whom was taken to the hospital in good condition. Search crews found the body of the third girl, who was 15 years old, the next morning on Friday, May 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 24, 4:10 PM CST, 50 minutes earlier.

Area forecast discussion, May 24, 4:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
510 PM CDT THU MAY 24 2012

.DISCUSSION...
245 PM CDT

ACTIVE AND CHANGING WEATHER FOR MEMORIAL DAY WEEKEND. SHORT TERM
CONCERNS CENTER AROUND DRY WINDY CONDITIONS THIS AFTERNOON...SEVERE
WEATHER THREAT THIS EVENING...THEN TEMPERATURES AND THUNDERSTORM
CHANCES THROUGH THE WEEKEND. LONGER TERM LOOKING AT A COOL DOWN FOR
NEXT WEEK.

WILL CONTINUE WIND ADVISORY AND RED FLAG WARNING HEADLINES THROUGH
01Z. WINDS GUSTING 40 TO 45 MPH AND RH AROUND 25-30 PERCENT THROUGH
THE AFTERNOON INTO EARLY EVENING. WINDS WILL DIMINISH AND RH WILL
INCREASE AROUND SUNSET.

SHORT TERM MODELS CONTINUE TO BRING BAND OF CONVECTION ACROSS
NORTHERN IL WITH COLD FRONT THIS EVENING. STRONG NEGATIVE TILT SHORT
WAVE LIFTING THROUGH THE UPR MS VALLEY WITH 0-6KM BULK SHEAR 40-50
KT ACROSS NW IL THIS EVENING. BEST FORCING LIFTING NORTH OF THE
LOCAL AREA BUT STILL PLENTY OF SHEAR FOR SEVERE POTENTIAL HERE.
EXPECTING CAPE TO BE 1500-2000 J/KG OVER EASTERN IA AND NORTHWEST IL
AT 00Z BUT DROPPING OFF RAPIDLY TO AROUND 500 J/KG BY THE TIME THE
FRONT APPROACHES THE CHICAGO METRO AREA AROUND 06Z. DEW POINTS ONLY
IN THE MID 50S...POSSIBLY INCREASING TO AROUND 60 ALONG THE
FRONT...WILL ALSO BE A LIMITING FACTOR. VERY STRONG SHEAR BUT
LIMITED MOISTURE AND INSTABILITY WOULD SUGGEST POTENTIAL FOR LINEAR
STORMS WITH DAMAGING WIND THREAT OVER NORTH CENTRAL IL THIS
EVENING...BUT STORMS SHOULD QUICKLY LOOSE STEAM AS THEY PROGRESS
EASTWARD TOWARD NORTHEAST IL LATER THIS EVENING. REMNANTS SHOULD BE
EXITING NORTHWEST IN QUICKLY BY FRI MORNING.

NAM TAKES FRONT DOWN TO SOUTHERN IL BY FRIDAY MORNING BEFORE IT BEGINS
TO DRIFT NORTH INTO CENTRAL IL BY FRIDAY EVENING. WITH EASTERLY
SURFACE WINDS IT WILL BE CONSIDERABLY COOLER FRIDAY...ESPECIALLY
ALONG THE LAKE. WILL MAINTAIN DRY FORECAST FRIDAY. ELEVATED CONVECTION MAY
DEVELOP ALONG THE WARM FRONT AS IT LIFTS NORTH ACROSS THE AREA AND
LOW LEVEL JET RAMPS UP FRIDAY NIGHT INTO SATURDAY MORNING. NAM HANGS
THE FRONT UP ACROSS FAR NORTHERN IL SATURDAY...WHICH WOULD LEAD TO
POTENTIALLY LARGE TEMPERATURE SPREAD FROM LAKE COOLED NORTH SHORE
AREAS TO STEAMY HOT CONDITIONS SOUTH OF I-80. THERE IS ALSO THE
POTENTIAL FOR CONVECTION...ESPECIALLY FAR NORTHERN IL.

THE FRONT WILL LIFT WELL NORTH OF THE AREA SATURDAY NIGHT AND SUNDAY
AS UPPER RIDGE AND HEAT CONTINUE TO BUILD. WITH 850 MB TEMPS AROUND
22C...NEARLY FULL SUN...AND GOOD MIXING...EXPECT HIGH TEMPS EASILY
INTO THE LOWER TO MID 90S SUNDAY.

NEXT WEEK WE WILL SEE A PATTERN SHIFT AS A LARGE UPPER LOW PROGRESSES
EAST FROM THE ROCKIES INTO SOUTH CENTRAL CANADA. COLD FRONT WILL
SLOWLY PASS THROUGH THE AREA MONDAY WITH SOME SHOWERS AND
THUNDERSTORMS. BEST THREAT APPEARS TO BE MONDAY NIGHT. THEN A COOLER
DRIER PATTERN SETS IN FOR THE MIDDLE OF THE WEEK.

ALLSOPP

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 22Z...

* STRONG GUSTY SOUTH WINDS INTO THIS EVENING.

* THUNDERSTORM POTENTIAL NOW AFTER 05 UTC.

* FRONTAL PASSAGE LATE TONIGHT PRODUCING A WIND SHIFT TO THE WEST
  NORTHWEST.

PAW/KB

//DISCUSSION...UPDATED 18Z...

WIND WILL BE THE MAIN CONCERN FOR THE AFTERNOON INTO THE EARLY
EVENING HOURS. PRESSURE GRADIENT AHEAD OF A COLD FRONT IN CENTRAL IOWA
WILL TIGHTEN THIS AFTERNOON...WHICH WILL INCREASE THE WIND SPEEDS.
THE HIGHEST SPEEDS ARE EXPECTED TO OCCUR FROM ABOUT 22Z TO 01Z AND
MAY GUST 35 TO 40 KT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF THE
COLD FRONT IN IOWA AND THEN MOVE ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA TONIGHT. THE TIME OF DAY IS NOT THE MOST
FAVORABLE SO THERE IS SOME QUESTION ABOUT COVERAGE AND INTENSITY.

PAW

//ORD AND MDW CONFIDENCE...UPDATED 22Z...

* HIGH CONFIDENCE IN WIND TREND.

* MEDIUM CONFIDENCE IN TIMING AND CHANCES OF THUNDER AFTER 05 UTC
  AT THE TERMINALS.

PAW/KB

//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...

 * FRIDAY NIGHT THROUGH SUNDAY...VFR.
 * MONDAY...CHANCE OF SHRA/TSRA...GUSTY SOUTHWEST WINDS
 * TUESDAY...SLIGHT CHANCE OF SHRA.

SHEA

&&

.MARINE...
306 PM CDT

PREVIOUS THINKING OF MARGINAL GALE EVENT LATE THIS AFTN/EVENING
ACROSS THE OPEN WATERS BEYOND 5 MI FROM SHORE CONTINUES ON TRACK...
WITH STRONGLY STABLE SURFACE BASED MARINE LAYER OVER THE LAKE
INHIBITING BETTER MIXING OF HIGHER MOMENTUM AIR ALOFT ALL THE WAY
DOWN TO THE LAKE SURFACE. TALLER SHIP MASTS (100 FT AND HIGHER)
MAY BE THE ONLY POINTS THAT TRULY EXPERIENCE WHAT OTHERWISE WOULD
BE A FORMIDABLE GALE EVENT BASED ON PRESSURE GRADIENT AND
ISALLOBARIC WINDS THANKS TO THE SABLE LAYER CREATED AS A RESULT
THE RELATIVELY COLDER SURFACE WATERS. MOST MARINERS BEYOND 5 MI
FROM SHORE... AND CERTAINLY THOSE AT 10 M ABOVE THE SURFACE...
WILL ONLY EXPERIENCE OCNL GALE FORCE GUSTS UNTIL THE LOW MOVES
WELL OFF TO THE NE OF LAKE SUPERIOR BY DAYBREAK FRIDAY AND WINDS
FURTHER SUBSIDE.

FOR THOSE WITHIN THE NEARSHORE WATERS OF ILLINOIS AND INDIANA...
THE FREQUENCY AND AREAL COVERAGE OF GALE FORCE GUSTS WILL
ACTUALLY BE GREATER DUE TO THE BETTER MIXING OF HIGHER MOMENTUM
AIR ALOFT OVER THE LAND MASS AREAS AND OFF SHORE WINDS THAT
RESULTS UNDER THE CURRENT WEATHER SET-UP.

A COLD FRONT ASSOCIATED WITH LOW PRESSURE OVER WESTERN LAKE SUPERIOR
WILL SWEEP EAST ACROSS THE LAKE DURING THE OVERNIGHT HOURS AS THE
LOW MOVES AWAY TO THE NORTHEAST.  THIS WILL ALLOW HIGH PRESSURE TO
QUICKLY... ALBEIT BRIEFLY... BUILD EAST ACROSS THE LAKE FRIDAY
AFTERNOON.

AS THIS HIGH SLIDES QUICKLY OFF TO THE EAST... A WARM FRONT
ASSOCIATED WITH LOW PRESSURE ORGANIZING OVER EASTERN COLORADO WILL
LIFT SLOWLY NORTH LATER SATURDAY THROUGH SUNDAY.

ED F

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...RED FLAG WARNING...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 8 PM THURSDAY.

     WIND ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039 UNTIL 8 PM THURSDAY.

IN...RED FLAG WARNING...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 8 PM
     THURSDAY.

LM...GALE WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-
     LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ870-LMZ872-
     LMZ874-LMZ876-LMZ878 UNTIL 10 PM THURSDAY.

     GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868 UNTIL 4 AM FRIDAY.

&&
Hazardous weather outlook, May 24, 3:07 PM CST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
407 PM CDT THU MAY 24 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
252115-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
407 PM CDT THU MAY 24 2012 /507 PM EDT THU MAY 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  STRONG SOUTH WINDS OF 20 TO 30 MPH WITH GUSTS AROUND 45 MPH
  WILL CONTINUE INTO EARLY THIS EVENING. THE STRONG WINDS COMBINED
  WITH THE WARM DRY AIR MASS WILL LEAD TO INCREASED RISK OF
  WILDFIRES THROUGH EARLY EVENING.

  SCATTERED THUNDERSTORMS...SOME OF WHICH MAY PRODUCE:

   WIND GUSTS TO 60 MPH.
   CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

   THUNDERSTORMS WILL MOVE INTO NORTH CENTRAL ILLINOIS DURING
   THE EARLY TO MID EVENING HOURS...AND WILL APPROACH NORTHEAST
   AND EAST CENTRAL ILLINOIS TOWARD MIDNIGHT. A FEW STORMS COULD
   BE SEVERE WEST OF A LINE FROM WOODSTOCK TO MENDOTA DURING THE
   EVENING...WITH THE MAIN THREAT STRONG WINDS. LINGERING
   THUNDERSTORMS MAY MOVE ACROSS NORTHWEST INDIANA AND FAR EAST
   CENTRAL ILLINOIS AFTER MIDNIGHT. STORMS SHOULD END BY SUNRISE
   FRIDAY.

  DISCUSSION:

  A COLD FRONT WILL MOVE INTO NORTHERN ILLINOIS THIS EVENING. THE
  FRONT WILL PUSH EAST SOUTHEAST ACROSS THE AREA OVERNIGHT. STRONG
  WINDS THROUGHOUT THE ATMOSPHERE WILL ENHANCE THE THREAT OF
  SEVERE STORMS WITH DAMAGING WINDS...BUT LIMITED MOISTURE AND THE
  LOSS OF HEATING THROUGH THE EVENING HOURS SHOULD LIMIT THE
  SEVERE WEATHER THREAT TO NORTH CENTRAL ILLINOIS DURING THE EARLY
  TO MID EVENING HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ACROSS NORTHERN
ILLINOIS AND NORTHWEST INDIANA FRIDAY NIGHT...AND ACROSS AREAS
MAINLY NORTH OF INTERSTATE 80 ON SATURDAY. THUNDERSTORMS WILL BE
POSSIBLE AGAIN MONDAY AND MONDAY NIGHT. THERE IS ANOTHER CHANCE
OF THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING OVER NORTH CENTRAL ILLINOIS.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-252115-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
407 PM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SOUTH GALE FORCE WINDS ARE LIKELY THROUGH THIS EVENING. HIGH WINDS
AND HAZARDOUS WAVES WILL LIKELY CONTINUE INTO THE OVERNIGHT HOURS.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE CHANCES OF THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY...MONDAY AND MONDAY NIGHT...AND AGAIN THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-252115-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
407 PM CDT THU MAY 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SOUTH GALE FORCE WINDS ARE LIKELY THROUGH THIS EVENING OVER
SOUTHERN LAKE MICHIGAN...AND THROUGH LATE TONIGHT OVER NORTHERN
LAKE MICHIGAN.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS LAKE MICHIGAN
FRIDAY NIGHT THROUGH SATURDAY NIGHT...AND ACROSS MAINLY NORTHERN
LAKE MICHIGAN SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS OVER THE
ENTIRE LAKE MONDAY AND MONDAY NIGHT AND AGAIN THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

ALLSOPP

In the hours before

Local storm report, May 24, 1:29 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
229 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     NON-TSTM WND DMG 3 W ROCKTON             42.45N 89.13W
05/24/2012                   WINNEBAGO          IL   BROADCAST MEDIA

            NEAR IL75, 3 FOOT DIAMETER TREE DOWN OVER EASTBOUND LANE.
            TRAFFIC BEING DIVERTED.

&&

CM
Special weather statement, May 24, 3:59 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
459 PM CDT THU MAY 24 2012

ILZ003>006-008-010>014-019>023-032-033-039-250100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DUPAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
INCLUDING THE CITIES OF...ROCKFORD...BELVIDERE...WOODSTOCK...
WAUKEGAN...OREGON...DIXON...DEKALB...AURORA...WHEATON...CHICAGO...
OTTAWA...OSWEGO...MORRIS...JOLIET...KANKAKEE...PONTIAC...
WATSEKA...PAXTON
459 PM CDT THU MAY 24 2012

...BLOWING DUST MAY CAUSE DRAMATICALLY REDUCE VISIBILITY...

STRONG SOUTHERLY WINDS GUSTING TO AROUND 45 MPH WILL CAUSE AREAS
OF BLOWING DUST WHICH MAY DRAMATICALLY REDUCE VISIBILITY OVER
SHORT DISTANCES. VISIBILITY NEAR ZERO HAS BEEN REPORTED ON
INTERSTATE 88 IN KANE COUNTY. OTHER LOCALIZED AREAS OF NEAR ZERO
VISIBILITY MAY OCCUR NEAR DRY OPEN FIELDS ACROSS NORTH CENTRAL AND
NORTHEAST ILLINOIS INTO THE EVENING. MOTORISTS SHOULD BE ALERT FOR
RAPIDLY CHANGING VISIBILITY.

MDB
Local storm report, May 24, 4:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
504 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     NON-TSTM WND DMG 2 E ROCHELLE            41.92N 89.02W
05/24/2012                   OGLE               IL   LAW ENFORCEMENT

            A 44000 POUND SEMI TRUCK TRAILER WAS BLOWN OVER ON THE
            OFF RAMP OF INTERSTATE 39 AT IL HIGHWAY 38.

&&

MTF
Local storm report, May 24, 4:05 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
505 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     DUST STORM       4 SSE MAPLE PARK        41.86N 88.56W
05/24/2012                   KANE               IL   TRAINED SPOTTER

            NEAR ZERO VISIBILITY REPORTED ON INTERSTATE 88 WITH THE
            INTERSTATE CLOSED AT WATSON ROAD DUE TO AN ACCIDENT
            CAUSED BY BLOWING DUST.

&&

IZZI
Local storm report, May 24, 4:06 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
506 PM CDT THU MAY 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     DUST STORM       FRANKLIN GROVE          41.84N 89.30W
05/24/2012                   LEE                IL   LAW ENFORCEMENT

            BLOWING DUST IN RURAL LEE COUNTY.

&&

MTF

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Cook

When
May 24, 5:00 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Cook2012-05-2415FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404832.